Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 358, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 27, 2008, 6:37 PM CDT for 4 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2008, 6:37 PM CDT (23:37 UTC)
- Expired
- Jun 27, 2008, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 5:46 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -425 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 272337
SVRDMX
IAC003-159-173-175-280015-
/O.NEW.KDMX.SV.W.0358.080627T2337Z-080628T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT FRI JUN 27 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
SOUTHERN UNION COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA...
SOUTHEASTERN TAYLOR COUNTY IN SOUTHWEST IOWA...
* UNTIL 715 PM CDT.
* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KENT TO SHARPSBURG TO 9 MILES
SOUTHWEST OF BEDFORD...OR ALONG A LINE EXTENDING FROM 60 MILES
SOUTHWEST OF DES MOINES TO 73 MILES SOUTHWEST OF DES MOINES TO 94
MILES SOUTHWEST OF DES MOINES...AND MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
KENT AND CLEARFIELD BY 640 PM CDT...
SHANNON CITY AND DIAGONAL BY 650 PM CDT...
MALOY...BLOCKTON...BENTON AND ATHELSTAN BY 655 PM CDT...
MOUNT AYR AND TINGLEY BY 700 PM CDT...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4058 9493 4063 9493 4081 9467 4102 9455
4099 9402 4059 9402 4056 9414
TIME...MOT...LOC 2337Z 279DEG 39KT 4101 9445 4080 9453
4059 9482
$$
ALBRECHT2 follow-up statements
000
WWUS53 KDMX 280006
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT FRI JUN 27 2008
IAC003-280016-
/O.CAN.KDMX.SV.W.0358.000000T0000Z-080628T0015Z/
ADAMS IA-
706 PM CDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...
AT 704 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR IOWA.
LAT...LON 4058 9493 4063 9493 4075 9449 4100 9443
4099 9402 4059 9402 4056 9420
TIME...MOT...LOC 0006Z 279DEG 39KT 4096 9404 4073 9411
4054 9441
$$
IAC159-173-175-280015-
/O.CON.KDMX.SV.W.0358.000000T0000Z-080628T0015Z/
RINGGOLD IA-TAYLOR IA-UNION IA-
706 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN UNION...SOUTHERN TAYLOR AND RINGGOLD COUNTIES...
AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF ARISPE TO
KELLERTON TO REDDING...OR ALONG A LINE EXTENDING FROM 48 MILES
SOUTHWEST OF DES MOINES TO 64 MILES SOUTHWEST OF DES MOINES TO 83
MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 45 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4058 9493 4063 9493 4075 9449 4100 9443
4099 9402 4059 9402 4056 9420
TIME...MOT...LOC 0006Z 279DEG 39KT 4096 9404 4073 9411
4054 9441
$$
ALBRECHT000
WWUS53 KDMX 280018
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CDT FRI JUN 27 2008
IAC159-173-175-280027-
/O.EXP.KDMX.SV.W.0358.000000T0000Z-080628T0015Z/
RINGGOLD IA-TAYLOR IA-UNION IA-
717 PM CDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION...SOUTHERN
TAYLOR AND RINGGOLD COUNTIES HAS EXPIRED...
AT 713 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN RINGGOLD
COUNTY UNTIL 8 PM CDT.
LAT...LON 4058 9493 4063 9493 4075 9449 4100 9443
4099 9402 4059 9402 4056 9420
TIME...MOT...LOC 0006Z 279DEG 39KT 4096 9404 4073 9411
4054 9441
$$
ALBRECHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:37 PM CDT, 3 hours earlier.
Area forecast discussion, Jun 27, 3:37 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CDT FRI JUN 27 2008 .SHORT TERM...TONIGHT ANOTHER INTERESTING FORECAST SCENARIO. WE HAD AN MCV MOVE ACROSS SRN IA WHICH PRODUCED CLEARING SKIES IN ITS WAKE. THIS IS NOW ALLOWING THE ATMOSPHERE TO DESTABILIZE AND WITH MID 60 DEWPOINTS AND CAPES OF 2000-3000...THUNDERSTORMS WILL BE DEVELOPING OVER THE NEXT HOUR OR SO. TO OUR WEST...AN UPPER LEVEL TROUGH IS PUSHING THROUGH THE DAKOTAS AND INTO NW IA. A COUPLE OF VORT CENTERS ARE RIDING THROUGH THE FLOW AND ENHANCING THE UPPER LEVEL SUPPORT. MEANWHILE AT THE SURFACE...LOW PRESSURE OVER MN HAS AN ATTENDANT COLD FRONT OVER OVER SE SDKTA INTO NCEN NEB. THIS FEATURE SHOULD BE THE MAIN SHOW AS THUNDERSTORMS ERUPT AHEAD OF THIS FEATURE IN SOME VERY MOISTURE RICH AND UNSTABLE AIR. ONCE THE STORMS GET GOING THEY SHOULD BE PROGRESSIVE AND PUSH SOUTHEAST ACROSS CENTRAL IOWA THIS EVENING. THE ONE CAVEAT TO THIS SCENARIO IS THE GFS SOLUTION... WHICH DEVELOPS AN MCS ALONG THE IA/MO BORDER AND TRUCKS THAT EAST OVERNIGHT. THE QPF THAT THE GFS PUTS OUT IS IN EXCESS OF 3 INCHES...WHICH WOULD NOT BE FAVORABLE. IT IS HOWEVER THE OUTLIER SO WHILE IT DESERVES MENTION GIVEN OUR PAST HEAVY RAINFALL...IT IS THE LEAST FAVORED GIVEN THE CURRENT POSITION OF DEVELOPMENT. .LONG TERM...SATURDAY THROUGH FRIDAY LARGE UPPER LEVEL CLOSED LOW OVER SOUTHERN MANITOBA WILL DIVE SOUTHEAST IN TO SOUTHERN MINNESOTA BY SATURDAY MORNING THEN CLIP ACROSS NORTHEAST IOWA THROUGH THE DAY. THE 500 MB -20C COLD CORE WILL MOVE OVER THE NORTHERN PORTION OF THE FORECAST AREA BETWEEN 15Z-21Z. IF ANY SURFACE HEATING AT ALL CAN OCCUR AHEAD OF THE UPPER LEVEL SYSTEM AND ARRIVAL OF THE COLD CORE...WILL BECOME A CLASSIC COLD CORE PULSE SEVERE CASE. ANY STORMS THAT DEVELOP IN THESE CASES TEND TO BE PROFICIENT SMALL HAIL PRODUCERS WITH A FEW REACHING UP TO SEVERE LIMITS. IN ADDITION WITH THE PULSE NATURE OF THE STORMS AND UNIDIRECTIONAL FLOW...MICROBURSTS WITH GUSTS TO 60 MPH WILL BE POSSIBLE. WITH THE UPPER LEVEL CIRCULATION PASSING OVERHEAD...CAN NOT RULE OUT A FEW FUNNEL CLOUDS OVER THE NORTH DURING THE TIME PERIOD SPECIFIED ABOVE. HIGHS ON SATURDAY WILL BE FAIRLY COOL WITH HIGHS MAINLY IN THE 70S THOUGH CANNOT DISCOUNT POTENTIAL FOR READINGS TO HOLD IN THE UPPER 60S NEAR THE MASON CITY AREA. CYCLONIC FLOW WILL CONTINUE ON SUNDAY THOUGH BEST UPPER LEVEL ENERGY ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL BE TO THE EAST...A FEW SHOWERS WILL REMAIN POSSIBLE OVER THE EAST ESPECIALLY IN THE AFTERNOON. THE STATE WILL REMAIN UNDER NORTHWEST FLOW THROUGH MID NEXT WEEK. THE UPPER LEVEL LOW FROM THIS WEEKEND WILL LEAVE THE AREA WASHED OUT SO TO SPEAK FOR MONDAY AND TUESDAY WITH ANY MOISTURE SUPPRESSED WELL TO THE SOUTH. FOR WEDNESDAY AND BEYOND...HAVE FOLLOWED THE MORE CONSISTENT AND PROGRESSIVE ECMWF WITH CHANCES FOR THUNDERSTORMS WEDNESDAY AND THURSDAY WITH THE BOUNDARY THEN SETTLING JUST TO THE SOUTH IN MISSOURI TO END THE WEEK. PLACEMENT OF WHERE THE BOUNDARY STALLS WILL BE HIGHLY DEPENDANT ON THE STRENGTH OF THE LOW PRESSURE SYSTEM MOVING THROUGH THE GULF OF ALASKA WHICH WILL IN TURN BUILD A RIDGE THROUGH THE ROCKY MOUNTAIN WEST. THE STRONGER THE RIDGE BECOMES TO THE WEST...THE FARTHER SOUTH THE SFC BOUNDARY WILL LIKELY SETTLE THEN STALL. && .AVIATION....27/18Z UPPER LEVEL TROUGH AND A COLD FRONT EXTENDING FROM A LOW OVER MN WILL BE THE MAIN PLAYERS IN THE FORECAST. THUNDERSTORMS WILL DEVELOP OVER SDKTA AND NEB AND ROLL ACROSS CENTRAL IOWA DURING THE LATE AFTERNOON THROUGH MID EVENING HOURS. MVFR/IFR COND WL LIFT TO VFR COND THROUGH 22Z THEN THERE WILL BE LCL MVFR/IFR COND IN TSRA. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH HIGHWAY 3 SOUTH TO MISSOURI BORDER UNTIL 00Z. && SHORT TERM/AVIATION...FAB LONG TERM...DONAVON
Hazardous weather outlook, Jun 27, 4:25 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT FRI JUN 27 2008 IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-282130- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 425 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST TWO THIRDS OF CENTRAL IOWA. .DAY ONE...TONIGHT A COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER THIS EVENING THROUGH THE OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AND PUSH ACROSS THE AREA LATER THIS AFTERNOON THROUGH MIDNIGHT. HEAVY RAINFALL IS LIKELY WITH ANY STORM AND THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS NORTHERN PORTIONS OF THE AREA...MAINLY NORTH OF HIGHWAY 20 ON SATURDAY AFTERNOON. THE MAIN THREAT WILL BE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT...AND POSSIBLY SATURDAY AFTERNOON AND EVENING. IAZ004>007-015>017-023>025-033>035-044-045-282130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 425 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST THIRD OF CENTRAL IOWA. .DAY ONE...TONIGHT A COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER THIS EVENING THROUGH THE OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AND PUSH ACROSS THE AREA THROUGH EARLY EVENING. HEAVY RAINFALL IS LIKELY WITH ANY STORM AND THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS NORTHERN PORTIONS OF THE AREA NORTH OF HIGHWAY 20 ON SATURDAY AFTERNOON AND INTO THE EVENING. THE MAIN THREAT WILL BE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEED THIS AFTERNOON AND EVENING AND POSSIBLY SATURDAY AFTERNOON AND EVENING. FAB
In the hours before
Local storm report, Jun 27, 5:53 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL STUART 41.50N 94.32W
06/27/2008 E1.00 INCH ADAIR IA BROADCAST MEDIA
REPORTED FROM KCCI
&&
MALBRECHLocal storm report, Jun 27, 6:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 4 SW EARLHAM 41.46N 94.19W
06/27/2008 E2.75 INCH MADISON IA LAW ENFORCEMENT
GOLF BALL TO BASEBALL SIZED HAIL AND 30 TO 40 MPH WINDS.
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:09 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 9 hr |
| Jun 26, 9:26 PM CDT | River Flood Warning | DMX | Polk | 19 hr |
| Jun 27, 4:27 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 23 min |
| Jun 27, 9:21 AM CDT | River Flood Warning | DMX | Mahaska | 11 hr |
| Jun 27, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 41 min |
| Jun 27, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 36 min |
| Jun 27, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 54 min |
| Jun 27, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 48 min |
| Jun 27, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 46 min |
| Jun 27, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 39 min |
| Jun 27, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 45 min |
| Jun 27, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 40 min |
| Jun 27, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.